I am experiencing lows almost every day and wonder if if matters when I take the Lantus? I usually take 1.5-2 units of Humulog and 8 units of Lantus at 9pm.
Lantus acts differently in different bodies, and situations. Twenty two hours seems like a pretty common duration, with residual in the system much longer. Many people split their doses morning and evening to help average things out more.
Lantus doesn't usually peak for about 6 hours and if you are only taking Lantus once at 9 pm it isn't the most obvious cause of daytime lows. That being said there are some unclear things about your question.
Are the lows actually during the day or are they nightime?
If they are at nightime are they often, occasional or rare.
Why are you taking Humulog at night?
It is my understanding that Lantus has such a low peak that it is what keeps you steady when you are not eating. Your lantus would be reflected in your wake up number, if that is low then it may be your Lantus dose.
I would wonder what time your lows are as well and are you carb counting and bolusing for meals. If you are low in the day, it maybe that you just need a little extra snack.
My son seems to be lower mid afternoon and his doc said it is just too long between meals.
I am usually low mid morning and mid afternoon. Ate 40 carbs/took 1.5 units and was 55 yesterday morning 1.5 hours after eating. Just all over the place. My morning wake up number yesterday was 95, today 136.*Brian ... I'm not taking Humalog at night, just the Lantus.
what is your carb ratio?
wondering if you need less insulin at meals? Your morning numbers look good, so it looks like your lantus dose may be ok? Can you change your carb ratio and see if that helps, do you have a strenuous or stressful job etc, Those could also be responsible for your low bc's
I would say either change your ratio or eat a mid morning and mid afternoon snack of 15g of carbs.
It looks like you were just diagnosed and you may well still be in the honeymoon stage. If this is the case then you need to be aware that you still have insulin production and that when you eat you may get what is called reactive hypoglycemia. Basically when you bolus your external insulin adds onto your natural insulin and you can overshoot for meals having lows 2-3 hours after a meal. This can be particularly noticed when you are active after a meal or you have been fasting for a while (allowing your body to store up insulin).
Are you getting lows after other meals? Are you consistently going low? If you always go low after breakfast and lunch the obvious solution would be to reduce your mealtime insulin. If you are going low unpredictably then it is much harder and about the only thing you can do is reduce the amount of carbs in the meal and try to make your activity level consistent.
Stressful (realtor) but not strenous. I'm doing a 1:20 ratio. I seem to be going low before I even get the snack.
Unfortunately my lows are inconsistent (anywhere from 1.5-3 hours after my meal.
Try to separate your basal and bolus insulin effects.
The Lantus dose should be such that you wake up at your desired target (e.g. 100) and that, if you skip a meal, your BGs neither rise nor fall dramatically.
Once you have a stable basal figured out, then you can figure out your bolus doses. Bolus doses should be such that after about four to six hours following the beginning of a meal, your blood sugar returns to your stable state (e.g. 100). Since carbs process much faster than insulin, you might also dose your bolus higher to be able to prevent a big peak, and then eat a small snack later to cover the tail of remaining bolus insulin on board. It seems more likely to me that your lows are a function of too high bolus insulin relative to what you're eating, though basal could certainly play a role, too. The key question is, what happens when you skip a meal?
Hi Maggie -
You've been at this less than a month and it takes a bit of time for your body to settle down after being very high for a stretch. If you are waking up with reasonable numbers, I wouldn't start playing around with the Lantus yet. There are a few other things you might look at:
1. How carefully have you been measuring your food/counting your carbs? Before diabetes a difference of 8 grams of carbohydrate was not a big deal. Now it can be difference between a 95 and a 55.
2. Is your 1:20 carb ratio your endo's first guess? If it is, the ratio may increase as your system recovers as insulin begins to control your blood sugar again. My bolus needs dropped about 30% within the first month or so.
Logging is your best friend. If your endo or CDE is willing to help, you might fax three days of readings and see if they have any suggestions about your dosing. Eventually, you'll be able to adjust your own doses without medical assistance but you're not there yet. You don't have the experience and your system is still unsettled. If your doc/CDE won't help, you might post some logs here so others can give more specific advice.
Don't worry - it get's easier,
Thank you Maurie. I am a black and white person and diabetes treatment is definitely not black and white. I am seeing a nurse practitioner who specializes in Diabetes and highly recommended by another doctor whose daughter has had type 1 for 25 years. At this point she would rather see me go high than low. I'll try to be patient.
The timing may be inconsistent but the real question is do they occur regularly?
We are new at this too, a couple of weeks in and we are at The Barbara Davis Center in Aurora, Co. They are one of the best teams in the country and they are also ok with us running a little high right now and there goal is for us to remain safe and give our bodies time to adjust. I would agree sending in records to your CDE and letting them help you find patterns is the way to go. I have been emailing mine every couple of days and week. If you need a good log sheet to work with go their web site and you can download one.
If I forgot to take my Lantus last night at 9pm and took it at 4am instead, do I take my normal 8 units at 9pm on tonight?
I would call my endo practice and ask.
Do you give extra carb meals then if the duration between two meals is longer? Or if the child asks for food 1hr after meal time and novorapid do you give your child carbs again?
Hi! It is hard at the beginning and I haven’t had a T1 child to know the best answers for you.
What will happen is you dose to what carbs are eaten, so it doesn’t matter how long between meals for dosing or eating. An extra meal then you dose for the extra meal, because you are dosing for carbs eaten. A snack will be less units of insulin because usually it is less carbs.
If she is hungry, it can be a sign of too high or too low blood sugars, too high because she didn’t have enough insulin to use the food eaten, too low and she needs a boost of quick sugar. One food is good the other could be disastrous because you would boost blood sugar to an already higher level.
You might move your question to your other post or start a new one. This thread is 5 years old and won’t catch the attention it should normally.